Flash Flood, El Paso
- When
- August 2, 3:00 PM MST to 6:00 PM MST
- Where
- El Paso County, El Paso
- Deaths
- 1 direct, 0 indirect
- Property damage
- $200,000
- Reported by
- BROADCAST MEDIA
- Coordinates
- 31.769, -106.235 (the zone’s center; the record gives no point)
5 to 2 inches of rain at the rate of an inch in 10 minutes on the southern spine of the Franklin Mountains. The excessive runoff resulted in several cars being washed off streets, and the closure of Interstate 10 for several hours.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS EPZ wrote it up.
A cluster of strong to severe thunderstorms moved into central and downtown El Paso from the south, dropping 1.5 to 2 inches of rain at the rate of an inch in 10 minutes on the southern spine of the Franklin Mountains. The excessive runoff resulted in several cars being washed off streets, and the closure of Interstate 10 for several hours. A child playing in flood waters was swept into a catchment basin. After being rescued, he died the following day. These storms also produced wet microbursts measured at 69 mph in two locations. An athletic dome still under construction at Cohen Stadium was severely damaged.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 2, 1:45 PM MST, 1 hour 15 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE EL PASO TX/SANTA TERESA NM 245 PM MDT FRI AUG 2 2002 SYNOPSIS... A RIDGE OF HIGH PRESSURE FROM THE CENTRAL PLAINS DOWN ACROSS NEW MEXICO WILL PERSIST INTO THE BEGINNING OF THE NEW WEEK. MOISTURE MOVING IN FROM THE EAST...ALONG WITH MODERATELY UNSTABLE AIR WILL KICK OFF ANOTHER ROUND OF SCATTERED THUNDERSTORMS TONIGHT AND AGAIN ON SATURDAY AND SUNDAY. MOISTURE DECREASES SOME ON MONDAY AND TUESDAY...SO LOOK FOR JUST SOME IOSLATED THUNDERSTORMS THEN. DISCUSSION... MAIN PATTERN OF UPPER HIGH CENTERED OVER THE CENTRAL PLAINS WITH RIDGE EXTENDING SOUTHWEST OVER NEW MEXICO WILL PERSIST THROUGH THE WEEKEND AND INTO THE BEGINNING OF NEXT WEEK. THURSDAY NIGHT MCS OVER THE BOOTHEEL AND SOUTHEAST ARIZONA LEFT EXTENSIVE CLOUD COVER OVER THE WESTERN CWA...WHICH IS JUST NOW STARTING TO LIFT NORTHWARD. OTHER MCS OVER SOUTHEAST NEW MEXICO CONTINUES TO LINGER WITH SOME THUNDERSTORMS...JUST EAST OF CWA. IT LIES JUST EAST OF THE OLD COLD FRONTAL BOUNDARY...WHICH APPEARS TO BE INTO THE GUADALUPE MOUNTAINS AND FILTERING WESTWARD. MODEL TRENDS OF MOISTENING UP THE AREA ARE IN FULL SWING. GOES TPW SHOWS PWS OF AROUND 1.5 INCHES OVER THE CWA WHICH IS 150% OF NORMAL. INSTABILITY INDICES ARENT GREAT FOR TONIGHT BUT PRECIP EFFICIENCY IS HIGH FOR TONIGHT AND LIKELY WILL LEAD TO SOME LOCALLY HEAVY SHOWERS. ETA SHOWING VORT LOBE CONTINUING ACROSS THE AREA SATURDAY...WITH DEFORMATION ZONE EXTENDING FROM THE BOOTHEEL ACROSS THE SACRAMENTO MOUNTAINS. ANOTHER ROUND OF SCATTERED THUNDERSTORMS...COULD BE FOCUSED IN THE EAST WHERE THERE IS GOOD SURFACE CONVERGENCE...BUT WILL NOT DELINEATE FOR NOW. PRECIP EFFICIENCIES AND PWS REMAIN HIGH SO HEAVY SHOWERS ARE ONCE AGAIN POSSIBLE. MEDIUM RANGE...AVN CONTINUES EAST FLOW AROUND THE BOTTOM OF THE HIGH BUT PUSHES MAIN MOISTURE PLUME WEST INTO ARIZONA. WILL DECREASE THUNDERSTORM COVERAGE BACK INTO ISOLATED CATEGORY FOR THE EXTENDED PERIODS. EL PASO WW 72/ 92/ 74/ 90/ 72 31313 LAS CRUCES WW 67/ 93/ 69/ 91/ 67 31313 ALAMOGORDO WW 68/ 91/ 70/ 88/ 68 31323 CLOUDCROFT WW 48/ 70/ 50/ 68/ 48 34343 TRUTH OR CONSEQUENCES WW 69/ 90/ 71/ 88/ 69 32323 SILVER CITY WW 62/ 87/ 64/ 85/ 62 33333 DEMING WW 65/ 93/ 67/ 91/ 65 31313 LORDSBURG WW 66/ 94/ 68/ 92/ 66 31313 SIERRA BLANCA WW 67/ 89/ 69/ 87/ 67 32323 .ELP...NONE 17 HEFNER N
NMZ022>025-030>032-TXZ055-056-030200- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE EL PASO TX 210 PM MDT FRI AUG 2 2002 ...THUNDERSTORMS WITH LOCALLY HEAVY RAIN AND STRONG WINDS THIS AFTERNOON INTO TONIGHT... THUNDERSTORMS ARE NOW DEVELOPING OVER WEST TEXAS AND SOUTHWESTERN NEW MEXICO. THESE STORMS WILL CONTINUE TO DEVELOP AND MOVE SLOWLY NORTH THIS AFTERNOON INTO TONIGHT...CAUSING GUSTY WINDS OF 35 TO 45MPH WITH BLOWING DUST AND LOCALLY HEAVY RAIN OF UP TO 2 INCHES OR MORE. MOTORISTS ARE URGED TO USE EXTREME CAUTION DUE TO GUSTY WINDS AND BLOWING DUST THAT MAY CAUSE VERY POOR VISIBILITY. DO NOT DRIVE ACROSS ROADS THAT ARE COVERED BY WATER. PARK
The El Paso radar (KEPZ), 45 km away, was scanning. The volume nearest the first event began at 22:07 UTC.
2 thunderstorm wind, 1 flash flood. Local standard time, as filed.
As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.
| Event | Date | Age | Sex | Where | Kind |
|---|---|---|---|---|---|
| Flash Flood, El Paso | 2002-08-03 | 9 | Male | In Water | Direct |
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2002Every state in 2002This day in weather historyWarnings in Texas, August 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5317858, 5317859, 5317860.